Back to Ask the Diabetes Team Ask the Diabetes Team

From Ohio, USA:

My 17 year old nephew who has had juvenile diabetes (brittle diabetic) since 2 years old. He has had trouble with his stomach shutting down. They called it some kind of "paresis". He is not getting any better and has lost over 60 pounds this year. He manages to stay out of the hospital for 2 weeks then he's back in again for his stomach shutting down again. Our family doesn't understand this condition and what can or can't be done for this. Could you please explain this condition, common treatments and usual outcomes? We were also told there may be a new drug released within the next 2 months for this condition. Do you know what it is and anything about it?


Gastroparesis diabeticorum is a relatively common long term complication of poorly controlled Typeá1 or Typeá2 diabetes. You can all find a rather nice and easy to understand summary of the problem and its treatment at and you could also use the term to search for rather more technical information in PubMed. I am sorry that I don't know what the new drug might be unless it was the use of erythromycin for the complicating gastritis due to Helicobacter Pylori or possibly Prilosec which is really much the same as Cisapride.

The most important point to make though is that 'brittle' diabetes is not some special form of the disorder; but rather a euphemism for long standing poor control. This can be a very difficult issue to understand and manage and nearly always requires the help of a diabetes care team which not only has one or more physicians; but which also includes a nurse educator, a dietitian and either a clinical psychologist or a Medical Social Worker. In addition, although I am sure that this must already have been done, it is important to assess and treat other possible complications especially those of microal buminuria and retinopathy.


Original posting 31 Mar 2000
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.